PDA

View Full Version : How much magnesium are you taking?


irisrose
03-22-2008, 05:17 PM
The reason I ask is I have been doing some reading and have found that too much magnesium can cause kidney damage.

Right now, I'm taking a 250mg supplement and get another 30mg in my multi vitamin. Still not the RDA of 320. But I have seem some of you taking large dosages. Have you read somewhere that it's safe and I'm just looking in the wrong place.

I'd like to take more if it makes me feel better. But I don't want to trade one problem for another.

liverpool sue
03-23-2008, 04:18 AM
i take an all-in-one menopause supplement, and it contains (amongst 9 other vitamins and minerals) 60mg magnesium, which, according to the box, gives me 20% of the rda here in england. it also gives me 158mg of calcium, which is more than the recommended 2-1 ratio of calcium to magnesium. the only other supplement i take is an omega 3 bomb. i like to think i get whatever else i need from my diet, which i believe is pretty healthy.

MarciB
03-23-2008, 06:59 AM
I am working with a compound pharmacist. She recommended 400-(500) mg
of CHELATED magnesium. Since I have been taking the CHELATED magnesium vs the "regular" I no longer have very loose stools (sorry to be gross but magnesium helps with constipation but the "regular" kind does the opposite).
She also told me to take it 3 hours before bed--it is supposed to help with sleep but it hasnt with me...i sleep sometimes and wake up frequently and go right back to sleep and other times I am up for hours...no rhyme or reason to any of it!

Zuum1
03-23-2008, 11:57 AM
I am/was (we'll see) taking the liquid calcium/magnesium, one tbsp in the am and 1 tbsp in the pm....not sure if that what was causing my loose stools...but I suspect, so I didn't take it today. I am taking it for these awful heart palps/flutters...they are just awful!

irisrose
03-23-2008, 12:32 PM
I am/was (we'll see) taking the liquid calcium/magnesium, one tbsp in the am and 1 tbsp in the pm....not sure if that what was causing my loose stools...but I suspect, so I didn't take it today. I am taking it for these awful heart palps/flutters...they are just awful!

That's what I want to use it for.

I've been doing some reading and was surprised to find that magnesium oxide (which is the most common magnesium in supplements) is poorly absorbed. Only about 4% of the elemental magnesium is absorbed.

Magnesium citrate and magnesium gluconate seem to be the best absorbed. Magnesium citrate will cause loose stools. The magnesium gluconate, apparently doesn't cause as much issues with loose stools.

I am going to try a powder form called Natural Calm. From what I've read it has the best absorption percentage.

I hope it helps.

Zuum1
03-23-2008, 06:55 PM
Thanks for the tip! I was wondering if the whole loose stool thing was yet another symptom....uggh!